Minnesota, 2024Drought in Minnesota, October 29 to 31, 2024
October 29 to 31, 2024 · NWS ARX · 5 events in 5 counties and zones
A period of minimal precipitation across southeast Minnesota from the beginning of September and throughout much of October resulted in rainfall deficits of 4 to 7 inches below normal. As a result, severe drought conditions developed at the end of October in northeast Iowa.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A period of minimal precipitation across southeast Minnesota from the beginning of September and throughout much of October resulted in rainfall deficits of 4 to 7 inches below normal. As a result, severe drought conditions developed at the end of October in northeast Iowa. Severe drought conditions persisted through October 30th when a substantial rainfall event brought 0.5 to 1.5 inches of rainfall across northeast Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Oct 28, 10:11 PM CST, 1 hour 49 minutes earlier. Its key messages:
- Record warmth for Tuesday as high temperatures climb to around 80 degrees and lows fail to fall below 60 degrees. Wednesday starts out warm, with a cold front passing through during the day and sending temperatures back to near average for Thursday.
- Windy conditions accompany the warmer temperatures through Wednesday morning. Gusts may exceed 40 mph at times, mainly along and south of Interstate 90.
- A highly conditional severe weather setup exists for Wednesday. Ample shear and dynamics will be in place, the main focus is the degree of instability that any storms can realize. Early runs of the convective models are favoring a later frontal passage and more instability.
- Storms on Wednesday may bring periods of heavy rainfall with an 80% chance of at least 1/2" of rain and 50% chance of at least 1" of rain south and east of La Crosse.
Area forecast discussion, Oct 28, 10:11 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1111 PM CDT Mon Oct 28 2024
.KEY MESSAGES...
- Record warmth for Tuesday as high temperatures climb to
around 80 degrees and lows fail to fall below 60 degrees.
Wednesday starts out warm, with a cold front passing through
during the day and sending temperatures back to near average
for Thursday.
- Windy conditions accompany the warmer temperatures through
Wednesday morning. Gusts may exceed 40 mph at times, mainly
along and south of Interstate 90.
- A highly conditional severe weather setup exists for
Wednesday. Ample shear and dynamics will be in place, the main
focus is the degree of instability that any storms can
realize. Early runs of the convective models are favoring a
later frontal passage and more instability.
- Storms on Wednesday may bring periods of heavy rainfall with
an 80% chance of at least 1/2" of rain and 50% chance of at
least 1" of rain south and east of La Crosse.
&&
.DISCUSSION...
Issued at 250 PM CDT Mon Oct 28 2024
Tonight: Low Risk for Showers over Central WI
Increasing 800-700-mb theta-e advection under a plume of
steeper mid-level lapse rates may be enough to spur a few
elevated showers across central Wisconsin this evening. Overall
impacts looks to be very minimal and only last for an hour or so
at any given location before the showers shift off to the
northeast.
Tuesday/Tuesday Night: Record Warmth, Windy
Southwesterly upper tropospheric flow is overspreading the
region this afternoon as ridging translates over the Great
Lakes/lower Mississippi River Basin. A pool of 80+ degrees
surface temperatures observed early this afternoon over Oklahoma
and southern Kansas spreads northward on strong southerly flow
over the next 24 hours. There has been little change in the
forecast with respect to temperatures on Tuesday. Temperatures
at 850-500 mb are the warmest the NAFES/EPS have recorded in
their respective climatologies at this time of year and the EPS
Extreme Forecast Index is pegged with 95-100% of its membership
exceeding climatology for this time of year.
The pressure gradient has been tightening all day across the
region as a baroclinic zone over the eastern Dakotas and
northwestern MN strengthens with the increasing warm air
advection. These winds will be further aided by a 60-70 kt low
level jet that develops from Kansas to southwest Wisconsin
overnight. The strongest winds look to reside further into the
warm sector in Iowa over the next 48 hours per the 28.12Z HREF
wind speed probability progs, but forecast profiles show a
solid signal for gusts of 30-35 kts during the day Tuesday and
possibly even into Tuesday night, depending on the degree of
decoupling that takes place. The GFS/RAP/HRRR soundings do show
some mixing potential Tuesday night to tap into the LLJ.
Therefore, would not be shocked to see an occasional gust of
40-45 kts Tuesday night west of the Mississippi River if these
forecast soundings hold.
Wednesday: Heavy Rain, Severe Storm Potential Details
There is certainly a plethora of weather to cram into
Wednesday. A surface baroclinic zone stretching from eastern
Nebraska to northeastern Minnesota begins advancing
southeastward as a cold front during the day owing to falling
heights in advance of an approaching upper tropospheric trough.
The latest trends in the short and medium range guidance are
favoring a later frontal passage compared to the global models a
few days ago. The end result is that the window is opening for
additional destabilization to take place ahead of the front in
our forecast area. The first runs of the extended RAP/HRRR/ARW
all confirm this notion, showing a narrow reservoir of 500-1000
J/kg of MLCAPE developing in the warm sector during the morning
on Wednesday, with discrepancies arising in the degree of
inhibition above the boundary layer.
There will be ample kinematic support to help organize any
convection that fires along and ahead of the front. Effective
shear values of 40-50 kts will be present in the warm sector
with elongated hodographs oriented to the northeast. It is a
little too soon to determine where convection will fire and
whether it will remain discrete ahead of the front or grow
upscale into a line along the near-surface boundary. The strong
synoptic lift would favor steady upscale linear growth, but the
next few runs of the CAMs should help steer that discussion
item.
As far as threats are concerned, all threats are on the table
with this high-shear low-CAPE setup. The shear profiles would
support rotating updrafts and/or mesovortex formation along the
leading edge of any preferentially-oriented convective lines.
Wind-based threats (tornadoes or downbursts) are the more
likely hazards, but nuances in the thermodynamic and kinematic
environment--which won't be resolved until probably Tue night
or Wed morning--will drive whether or not we see these hazards.
Furthermore, with the slower frontal passage and nearly line-
parallel flow by the afternoon, probabilities for heavy rainfall
have been rapidly increasing to the south and east of La Crosse
over the last 24 hours. About 20% of the EPS/GEFS members have
over 2.0 inches of rain for Wednesday afternoon into Thursday
morning. No members were reaching these QPF values 24 hours ago.
While the soils could certainly use a recharging of rainfall,
too much rain, too fast, with no vegetation available to absorb
this rainfall, could quickly lead to flooding issues.
Temperatures fall steadily in the wake of the frontal passage
on Wednesday. Highs are likely to be reached in the morning
hours at many locales. Thankfully, with the later frontal
passage, much of the day should remain above 60 degrees.
Thursday - Sunday: Back to "Average", Wet Next Weekend
The passage of the cold front Wednesday only manages to knock
temperatures back down to around our normal values for this time
of year. Thursday will be the coolest day with highs topping
out around 50 degrees. Upstream upper tropospheric ridging
quickly amplifies as we head into the weekend, shunting the
cooler airmass eastward and placing the region under a
moderating southwesterly flow by the weekend.
Confidence in how the pattern evolves with respect to rainfall
this upcoming weekend is still on the lower side with the
possibility of a rather complex setup featuring multiple weak
impulses emanating from a mean longwave trough across the
western CONUS. The global models split on whether the longwave
trough will cutoff or progress eastward, which has implications
on where any heavy rain falls. For now, have stuck with the
going NBM forecast for PoPs. As it stands, the QPF probabilities
have still been on the upward trend over the last 24 hours with
PWATS still in the 90th percentile of climatology, but the axis
of heavy rain remains south of the region.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1101 PM CDT Mon Oct 28 2024
Unusually strong southerly winds for the TAF period under VFR
skies. Tonight LLWS will affect the KLSE airfield through about
10Z with winds in the 2-4kft layer decreasing slowly overnight.
Mixing during the daytime hours will again cause gusty winds at
the airfields. During the evening hours Tuesday, it appears
some clouds and the record warmth could help to keep the
boundary layer remain mixed. This is a bit troubling as a
reintensifying of the 2-4kft wind layer to 40-50 kts could cause
the highest gusts of the day. However, confidence is low on the
mixing depth and if the gusts will be realized. Decided to keep
the surface winds gusty, remove the LLWS, and forecast gusts
lower in value than what a fully mixed boundary layer could
achieve.
&&
.CLIMATE...
Issued at 250 PM CDT Mon Oct 28 2024
Near record to record warmth is forecast across the entire area
on Tuesday. Confidence in reaching record highs on Wednesday is
lower and tied to the timing of a cold front that sweeps
through during the day. A later frontal passage would increase
the odds of approaching record highs on Wednesday.
La Crosse
Date Record High Forecast High
----- ----------- ---------------
10/29 81F(1937) 81F*
10/30 80F(1924) 75F
Rochester
Date Record High Forecast High
----- ----------- ---------------
10/29 80F(1950) 81F*
10/30 79F(1950) 72F
* - Record temperature forecast
Warm minimum temperature records are also likely to be set for
Tuesday with lows not forecast to fall below 60 degrees.
La Crosse/Rochester
Date Record Warm Low Forecast Low
----- --------------- -------------
10/29 59F/55F(2004) 61F (Both Sites)
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
DISCUSSION...Skow
AVIATION...Baumgardt
CLIMATE...Skow
Hazardous weather outlook, Oct 28, 3:50 AM CST, 20 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
450 AM CDT Mon Oct 28 2024
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-291400-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
450 AM CDT Mon Oct 28 2024
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Gusty winds on Tuesday with wind gusts between 30 and 40 mph
possible.
Scattered thunderstorms are possible on Wednesday. A few may be
strong.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Cecava
Drought, Fillmore
- When
- October 29, 12:00 AM CST to October 31, 12:00 AM CST
- Where
- Fillmore forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.674, -92.090 (the zone’s center; the record gives no point)
Throughout the entirety of September and through October 29th, only 1 to 2 inches of precipitation fell in Fillmore County. This 4 to 6 inch deficit for this period resulted in the development of short-lived severe drought conditions by late October. Severe drought conditions ended in the county by the end of the month when roughly 0.75 to 2 inches of rainfall fell across the county on October 30th.
Drought, Olmsted
- When
- October 29, 12:00 AM CST to October 31, 12:00 AM CST
- Where
- Olmsted forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.004, -92.402 (the zone’s center; the record gives no point)
Throughout the entirety of September and through October 29th, only 0.5 to 2 inches of precipitation fell in Olmsted County. This 4 to 6 inch deficit for this period resulted in the development of short-lived severe drought conditions by late October. Severe drought conditions ended in the county by the end of the month when roughly 0.5 to 1 inches of rainfall fell across the county on October 30th.
Drought, Wabasha
- When
- October 29, 12:00 AM CST to October 31, 12:00 AM CST
- Where
- Wabasha forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.284, -92.230 (the zone’s center; the record gives no point)
Throughout the entirety of September and through October 29th, only 1 to 2 inches of precipitation fell in Wabasha County. This 4 to 6 inch deficit for this period resulted in the development of short-lived severe drought conditions by late October. Severe drought conditions ended in the county by the end of the month when roughly 0.3 to 1 inches of rainfall fell across the county on October 30th.
Drought, Winona
- When
- October 29, 12:00 AM CST to October 31, 12:00 AM CST
- Where
- Winona forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.987, -91.779 (the zone’s center; the record gives no point)
Throughout the entirety of September and through October 29th, only 1 to 2.5 inches of precipitation fell in Winona County. This 3 to 5 inch deficit for this period resulted in the development of short-lived severe drought conditions by late October. Severe drought conditions ended in the county by the end of the month when roughly 0.5 to 1 inches of rainfall fell across the county on October 30th.
Drought, Houston
- When
- October 29, 12:00 AM CST to October 31, 12:00 AM CST
- Where
- Houston forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.671, -91.493 (the zone’s center; the record gives no point)
Throughout the entirety of September and through October 29th, only 2 to 2.5 inches of precipitation fell in Winona County. This 4 to 5 inch deficit for this period resulted in the development of short-lived severe drought conditions by late October. Severe drought conditions ended in the county by the end of the month when roughly 0.75 to 1.5 inches of rainfall fell across the county on October 30th.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Utah, October 29, 20241 death · 2 injured · $150,000 · 1 event
- Flash Flooding and Debris Flows in Puerto Rico, October 29 to 31, 2024$72,000 · 45 events
- Drought in Texas, October 29 to 31, 202419 events
- Drought in Iowa, October 29 to 31, 202418 events
- Drought in South Dakota, October 29 to 31, 20249 events
- Dust Storm and High Wind in New Mexico, October 29, 202458 kt wind · 9 events
- Drought in Indiana, October 29 to 31, 20248 events
- High Wind and Winter Weather in Colorado, October 29 to 30, 202458 kt wind · 7 events
- Drought in Indiana, October 29 to 31, 20245 events
- Heavy Snow and Winter Weather in Wyoming, October 29 to 30, 20245 events
- Drought in Mississippi, October 29 to 31, 20244 events
- High Wind in Kansas, October 29, 202461 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1217548, 1217549, 1217550, 1217552, 1217553.